Thursday, September 19, 2019
Stay connected with us

Home > Drugs/Therapy

FDA Warns Acetaminophen Linked to Rare Skin Reactions

Update Date: Aug 02, 2013 09:38 AM EDT
Close

Painkillers are designed to ease away patient' ailments, giving them hours of relief. Although there are several kinds of painkillers made from different ingredients, consumers most likely stick to the brand they know and have repeatedly used. Despite loyalty to a product or brand of a product, the U.S. Food and Drug Administration (FDA) announced yesterday, Aug 1 that painkillers that contain the ingredient acetaminophen, such as Tylenol might cause fatal skin reactions, such as rashes and blisters.

"This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," said Sharon Hertz, M.D., deputy director of FDA's Division of Anesthesia, Analgesia and Addiction according to a statement. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal."

According to the newly issued warning, drug manufacturers that sell items containing acetaminophen must now include these new risks on their labels. The FDA has categorized these risks into three skin reactions. The first one is known as Stevens-Johnson syndrome, which manifests first with flu-like symptoms and then with a rash and blisters. The second skin condition is call toxic epidermal necrolyisis. This condition is characterized by the detachment of a surface layer of skin. Both of these skin reactions are extremely life threatening and require hospitalization. The recovery process can last from weeks up to months depending on the severity. The third skin condition is acute generalized exanthematous pustulosis in which the body will experience redness with tiny blisters. This condition can be resolved after two weeks off of the medication.

The new warnings arisen after the FDA reviewed medical data that contained evidence of these reactions. The database covers the years from 1969 to 2010. They found 107 cases of the three skin conditions with 67 hospitalizations and 12 fatalities. The researchers specified that 91 of the cases were Stevens-Johnson Syndrome and toxic epidermal necrolysis while 16 of them were acute generalized exanthematous pustulosis. However, the researchers also found that the reactions are very rare and that the warning is a precautionary step. 

See Now: What Republicans Don't Want You To Know About Obamacare

Get the Most Popular Stories in a Weekly Newsletter
© 2017 Counsel & Heal All rights reserved. Do not reproduce without permission.

Join the Conversation